Arizona, 2023

Damaging Wind in Arizona, July 29, 2023

July 29, 2023 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms developed and moved west across portions of southeast Arizona during the late afternoon and evening. Thunderstorm winds caused damage in southeast Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved west across portions of southeast Arizona during the late afternoon and evening. Thunderstorm winds caused damage in southeast Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:21 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:21 PM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
221 PM MST Sat Jul 29 2023

.SYNOPSIS...Hot temperatures again today with scattered mainly
afternoon and evening showers and thunderstorms. Some storms will
generate strong winds and locally heavy rain. An increase in
moisture through early next week should result in cooler afternoon
temperatures and more numerous and wetter showers and
thunderstorms. Drier and hotter again by next weekend.

&&

.DISCUSSION...The afternoon convection is starting about as
expected with mountain initiation in the typical locations.
Convective potential supports valley storms, especially with
outflow off the higher terrain as is currently developing. The
HRRR supports another convergent area through eastern Pima county
during the very late afternoon and early evening hours. Some
storms will once again approach severe levels.

The inverted trough currently over Sinaloa into southern Chihuahua
will continue to rotate northward over the next 72 hours, directly
impacting our weather Sunday night into Monday. NAEFS mean
integrated water vapor transport shows an increase across eastern
areas tomorrow night into Sunday morning, with a more modest
increase area wide Sunday night. Expect it to push surface
dewpoints into the lower 60s and precipitable water values closer
to 1.5 inches (currently ranging from about 1 inch near the NM
border to 1.35 inches west). Elevated storm coverage possible
Sunday night with dynamics associated with the trough over
southeast Arizona Monday. Busy Monday with a heavy precip threat.
One caveat to that; if it ramps up to widespread showers late
Sunday night into Monday morning, the resulting lack of insolation
during the day Monday might make for less intense storm coverage,
even as precip chances remain elevated.

Still decent moisture in place Tuesday, but weak subsidence behind
the weakening mid level impulse as it lifts north of our area will
tend to tamp down storm coverage.

Some drying the second half of next week with well below average
thunderstorm coverage expected as the ridge builds back in from
the east and into a blocking position by Friday or Saturday. Both
GEFS and ECMWF thicknesses support a return to 110+ next Saturday.
It's not east to hit 110 in August, with only 11 total 110 days
all time recorded in Tucson (4 of them in 2020).

Both GEFS and ECMWF 5 day ensemble means suggest positive height
anomalies over our area through mid August. Something that even
the elevated tropical activity expected off the western Mexico
coast over the next 7 days will have a hard time impacting. It
looks like the main story will once again shift back to record
breaking heat.

&&

.AVIATION...valid through 31/00Z.
Isolated to scattered SHRA/TSRA potentially impacting KTUS, KDUG,
and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along
with VSBY reductions to 3SM or less are possible with TSRA.
Outside of thunderstorm outflows, afternoon SFC winds will remain
under 15 kts favoring NWLY at KTUS and KOLS, and SELY at KDUG
becoming light and terrain driven overnight. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona this afternoon before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or more.
Although sustained 20-foot winds will generally be less than 15 mph
today, afternoon gusts to around 25 mph may occur. Hot temperatures
4-6 degrees above normal are possible this afternoon with high
temperatures lowering a few degrees Sunday into the middle of
next week. Valley min RH readings will generally range between
15-25% today and Sunday, then 20-30% for Monday and Tuesday before
drying out to 15-25% on Wednesday and 10-20% for Thursday and
Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 3:39 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
339 PM MST Sat Jul 29 2023

AZZ503-513-292330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
339 PM MST Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Santa Cruz
County through 430 PM MST...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tubac, Rio Rico, Patagonia, Nogales International Airport, Patagonia
Lake State Park, Tumacacori and Amado.

This includes the following highways...
 Interstate 19 between mile markers 7 and 25.
 Route 82 between mile markers 9 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 11060 3141 11057 3142 11115 3166 11108
TIME...MOT...LOC 2239Z 079DEG 7KT 3151 11068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Jul 29, 5:54 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
554 PM MST Sat Jul 29 2023

AZZ506-507-509-511-300145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
554 PM MST Sat Jul 29 2023

...Strong thunderstorms will impact portions of west central Graham
and southeastern Pinal Counties through 645 PM MST...

At 553 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Aravaipa Canyon Wilderness to
11 miles northeast of Mammoth. Movement was southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness and
Klondyke.

This includes Route 77 between mile markers 106 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3275 11016 3255 11069 3296 11092 3298 11077
      3303 11073 3307 11073 3308 11069 3314 11064
      3313 11059 3317 11053
TIME...MOT...LOC 0053Z 055DEG 13KT 3301 11057 3277 11049

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KD
Special weather statement, Jul 29, 7:47 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sat Jul 29 2023

AZZ504-507-513-514-300330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
747 PM MST Sat Jul 29 2023

...Strong thunderstorms will impact portions of northeastern Pima and
western Cochise Counties through 830 PM MST...

At 746 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Saguaro National Park East to 10 miles
northeast of Vail to near Benson. Movement was west at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Benson, Davis-Monthan Air Force Base, Casas Adobes, Drexel
Heights, Flowing Wells, Tanque Verde, Vail, South Tucson, East
Sahuarita, Sabino Canyon Recreation Area, Summit, Catalina Foothills,
Corona De Tucson, Tucson International Airport, Saguaro National Park
East, Saguaro National Park West, Tucson Estates, Rita Ranch and
Mescal.

This includes the following highways...
 Interstate 10 between mile markers 251 and 305.
 Interstate 19 between mile markers 54 and 63.
 Route 77 between mile markers 70 and 73.
 Route 80 between mile markers 293 and 296.
 Route 83 between mile markers 45 and 58.
 Route 86 between mile markers 166 and 171.
 Route 90 between mile markers 290 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 11118 3203 11097 3181 11069 3193 11026
      3214 11040 3235 11064
TIME...MOT...LOC 0246Z 079DEG 18KT 3226 11066 3210 11054 3198 11038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Jul 29, 7:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
759 PM MST Sat Jul 29 2023

AZZ502-300400-
Tohono O'odham Nation including Sells-
759 PM MST Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Pima County
through 900 PM MST...

At 758 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pisinemo, or 20 miles west of Sells, moving west
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pisinemo, Santa Cruz, Kots Kug, Papago Farms and Kupk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3176 11241 3176 11243 3207 11243 3203 11211
      3169 11215
TIME...MOT...LOC 0258Z 091DEG 5KT 3191 11223

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KD

The radar

The Tucson radar (KEMX), 33 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 29, 8:16 PM MST to 8:18 PM MST
Where
Pima County, 5.74 mi ENE of Littletown to 5.32 mi E of (Dma)davis Monthan A
Measured
66 kt (76 mph) measured gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
32.164, -110.781

Thunderstorm winds downed several trees and damaged roofs, awnings, carports and sheds in a mobile home park near Irvington and Harrison. A gust to 76 mph was measured at CWOP site FW9797 at 2016MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124330.